Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, February 6, 2008

February 6, 2008 · NWS CTP · 4 events in 4 counties and zones

Scattered thunderstorms developed across portions of central Pennsylvania during the evening hours. A sharp cold front combined with strong vertical wind shear and an unseasonably warm and humid airmass all contributed to storm initiation and intensification.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed across portions of central Pennsylvania during the evening hours. A sharp cold front combined with strong vertical wind shear and an unseasonably warm and humid airmass all contributed to storm initiation and intensification.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 6, 3:50 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 6, 3:50 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EST WED FEB 6 2008

.SYNOPSIS...
SEVERAL WAVES OF LOW PRESSURE WILL MOVE ALONG A NEARLY STATIONARY
FRONT OVER THE REGION TODAY...PROVIDING THE FOCUS FOR SOME
LOCALLY HEAVY RAINS/THUNDER AND POTENTIAL FLOODING.

MUCH COLDER AIR WILL MOVE BACK IN FOR THE LATTER HALF OF THE WEEK
AND WEEKEND...WITH SNOW SHOWERS RETURNING TO THE FORECAST.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
EAST-WEST FRONTAL BOUNDARY SEPARATING WARM MOIST AIR OVER THE
SOUTHERN HALF OF THE STATE FROM NEAR AND BELOW FREEZING AIR ALONG
THE NEW YORK BORDER WILL WAFLLE NORTH AND SOUTH BY 50 MILES
THROUGH THE EVENING HOURS.

SOUTH OF THIS BOUNDARY...THUNDERSTORMS BEGINNING TO DEVELOP ALONG
THE LAUREL RIDGE. THESE ARE MOVING AT 60 MPH AND ANY DOWNPOUR CAN
TRANSLATE THOSE WINDS SPEEDS DOWN THO THE GROUND. THIS WILL BE ONE
OF THE IMMEDIATE THREATS AS MORE CONVECTION POPS UP INTHE WARM
SECTOR. SPEED SHEAR THROUGH THE ATMOSPHERE WOULD INDICATE A WIND
THREAT OPPOSED TO A HAIL THREAT THROUGH THE EVENING HOURS.

ALONG THE BOUNDARY...THE NEXT SLUG OF MOISTURE MOVING IN FROM OHIO
WITH AN ESTIMATION OF 0.40 TO 0.70 INCHES THROUGH THE EVENING.
REPORTS OF ROAD AND BASEMENT FLOODING WILL BE MONITIRED FOR
ADDITIONAL PROBLEMS.

NORTH OF THE BOUNDARY...SCHOOL OBS ALONG THE PA/NY BORDER FLIRTING
WITH FREEZING WITH A FEW OBS AROUND 30. DISCUSSION WITH BUF/BGM
LEAD TO ISSUANCE OF WINTER WEATHER ADVISORY FOR THE FOUR NORTHERN
BORDER COUNTIES AS A PERIOD OF SLEET AND FREEZING RAIN IS POSSIBLE
AS THE COLDER AIR UNDERCUTS THE ADVANCING PRECIP FROM OHIO.

AS THE FRONTAL BOUNDARY DROPS SOUTH OVERNIGHT...EXPECT A
CHANGEOVER TO SNOW SHOWERS FROM CENTRAL PA AND NORTH. LIGHT
ACCUMULATIONS ONLY AS THE MOISTURE PULLS OUT RAPIDLY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
BY THU MORNING CENTRAL PA WILL BE ON THE COLDER SIDE OF THE
EXITING STORM...WITH LIGHT SNOW SHOWERS LINGERING IN THE HIGHER
TERRAIN OF THE N AND W. TEMPS WILL DROP BACK TOWARD NORMALS /WHICH
FOR SOME MEANS A 20F DROP FROM TODAY/ BUT VERY COLD AIR HOLDS OFF
UNTIL LATE IN THE WEEKEND. THROUGH THEN...WEAK SURFACE HIGH
PRESSURE BUILDS IN WITH A SERIES OF WEAK UPPER LEVEL WAVES SLIDING
THROUGH BRINGING VARIABLE CLOUDS AND A LOW CHANCE FOR LIGHT SNOW
SHOWERS THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WEAK HIGH PRESSURE AND ZONAL FLOW WILL BEGIN THE PERIOD...BUT NEXT
STORM SYSTEM TAKES AIM ON THE REGION FOR THE WEEKEND. A SERIES OF
WAVES WILL SPREAD SCATTERED PRECIP IN FOR SAT /WITH MAINLY RAIN
SOUTH AND A RAIN SNOW MIX NORTH/. THEN UPPER LOW PUSHES THROUGH
SAT NIGHT...USHERING IN SOME OF THE COLDEST AIR OF THE SEASON.
PRECIP WILL TURN TO SNOW...WITH LIGHT ACCUMULATIONS EXPECTED SUN.

SUNDAY WILL BE THE COLDEST DAY OF THE WEEK WITH TEMPS ONLY
REACHING THE TEENS AND 20S DURING THE DAY. TEMPS WILL REMAIN BELOW
NORMAL SUN NIGHT WITH 850 TEMPS FCST IN THE -20 TO -25 RANGE. LOWS
WILL BE NEAR ZERO NORTH AND BETWEEN 10-15 DEGREES SOUTH. IN
ADDITION...STRONGER WINDS ARRIVE WITH THE COLD AIR SURGE...MAKING
IT FEEL EVEN COLDER.

THE COLD SPELL WILL BE SHORT-LIVED THOUGH AS WESTERLY FLOW SLIDES
IN BEHIND...HELPING TO MODERATE TEMPERATURES BACK TO FEBRUARY
NORMALS WITH 30S DURING THE DAY AND TEENS AND 20S AT NIGHT.
EXPECT THE LAKE EFFECT AREAS TO SEE SNOW SHOWERS AND
CLOUDINESS MON INTO TUESDAY...WITH LITTLE IN THE WAY OF SIG
PRECIP ELSEWHERE.  NEXT SYSTEM PROGGED TO ARRIVE BY WEDNESDAY.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
THE STATE IS DIVIDED BY A FRONTAL BOUNDARY WHICH WILL MEAN
THUNDERSTORMS FOR THE SOUTH...STEADY RAIN ACROSS THE CENTRAL
PORTION AND MIXED FROZEN PRECIP OVER THE NORTH.

ADDED CB ACROSS THE SOUTH AS CONVECTION IS SCATTERED RIGHT NOW AND
CONFIDENCE OF THE FIVE MILE RADIUS AROUND ANY ONE FIELD GETTING
TSRA IS LOW AT THIS TIME.

ADDED FZRAPL FOR KBFD AS TEMPERATURES FLIRTING WITH FREEZING AND A
SLUG OF MOISTURE MAKING ITS WAY FROM OHIO.

HI PRES SHOULD PROVIDE MAINLY VFR CONDS WITH LGT WINDS ON FRIDAY.
A WEAK UPPER AIR SYS SLIDES IN FOR SAT WITH SOME LGT WINTRY PCPN
PSBL. REDUCED CIGS/VSBYS POSSIBLE WITH THIS SYSTEM...ESPECIALLY
OVR THE ALLEGHENY HIGHLANDS /BFD AND JST/. AN ARCTIC COLD FRONT
COULD PUSH THRU THE REGION SAT NITE...FOLLOWED BY GUSTY NW WINDS
ON SUNDAY AND REDUCED CIGS/VSBYS IN SNOW SHWRS.

&&

.HYDROLOGY...
CONTINUE THE FLOOD WATCH WITH AN ADDITIONAL 1-1.5 OF RAIN
EXPECTED TO PUSH SEVERAL RIVER POINTS TO NEAR OR ABOVE FLOOD.
EXPECT THE USUAL SMALLER STREAMS/CREEKS/POOR DRAINAGE AREAS TO SEE
PROBLEMS AS WELL.

&&

.CLIMATE...
HARRISBURG /KMDT/ HAS BROKEN THEIR RECORD HIGH TODAY. CURRENT
READING IS 63F AND THE RECORD WAS 60 SET IN 1990. AN RERMDT WILL
BE SENT OUT AROUND 530 PM WITH THE OFFICIAL HIGH TEMPERATURE..

WILLIAMSPORTS /KIPT/ RECORD HIGH OF 55F ALSO SET IN 1990 IS SAFE
FOR NOW. THE TEMPERATURE AT 3 PM WAS 46F...AND THIS MAY RISE INTO
THE LOWER 50S. IF A RECORD IS TIED OR BROKEN...AN RERIPT WILL BE
TRANSMITTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR PAZ004>006-010>012-
017>019-024>028-037-041-042-045-046-049>053.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR PAZ004>006-
037.

&&

SYNOPSIS...LACORTE/TYBURSKI
NEAR TERM...LACORTE/TYBURSKI
SHORT TERM...RXR
LONG TERM...RXR
AVIATION...FITZGERALD/TYBURSKI
HYDROLOGY...TYBURSKI
CLIMATE...RXR
Hazardous weather outlook, Feb 6, 3:25 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EST WED FEB 6 2008

PAZ010>012-017-018-041-042-071145-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
NORTHERN LYCOMING-SULLIVAN-
325 PM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-037-071145-
WARREN-MCKEAN-POTTER-TIOGA-
325 PM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A MIXTURE OF SNOW...SLEET...RAIN...AND FREEZING RAIN WILL
BE ACROSS FAR NORTHERN PENNSYLVANIA OVERNIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH NEXT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOWFALL OF 3 INCHES OR MORE...
OR SIGNIFICANT ACCUMULATION OF FREEZING RAIN AND SLEET.

PAZ033>036-056>059-063>066-071145-
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
325 PM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS
ACROSS SOUTH CENTRAL PENNSYLVANIA THIS EVENING. THERE IS
SOME CHANCE AT A FEW STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL EXCEEDING ONE INCH AND
ANY OCCURRENCES OF FLOODING...AS WELL AS ANY HIGH WINDS
OR DAMAGE WITH STORMS.

PAZ019-024>028-045-046-049>053-071145-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
325 PM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS
ACROSS SOUTH CENTRAL PENNSYLVANIA THIS EVENING. THERE IS
SOME CHANCE AT A FEW STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL EXCEEDING ONE INCH AND
ANY OCCURRENCES OF FLOODING...AS WELL AS ANY HIGH WINDS
OR DAMAGE WITH STORMS.

MARTIN

In the hours before

Special weather statement, Feb 6, 2:35 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EST WED FEB 6 2008

PAZ033-034-062000-
BEDFORD-SOMERSET-
235 PM EST WED FEB 6 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET AND WEST
CENTRAL BEDFORD COUNTIES...

AT 233 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SOMERSET...MOVING NORTHEAST
AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GARRETT AROUND 240 PM...SOMERSET AROUND 245
PM...SHANKSVILLE AROUND 250 PM...INDIAN LAKE AROUND 255 PM AND
CENTRAL CITY AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 108 AND 147...I-99 BETWEEN
MILE MARKERS 0 AND 5.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

FORECASTER: TYBURSKI
Special weather statement, Feb 6, 4:10 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EST WED FEB 6 2008

PAZ010-017-062145-
CLEARFIELD-ELK-
410 PM EST WED FEB 6 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD AND
SOUTHEASTERN ELK COUNTIES THROUGH 445 PM EST...

AT 404 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PUNXSUTAWNEY...MOVING RAPIDLY
NORTHEAST AT 65 MPH.

WIND GUSTS TO 40 MPH AND HAIL BETWEEN PEA SIZE AND DIME SIZE ARE
POSSIBLE WITH THIS STORM. BRIEF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TREASURE LAKE...DUBOIS AROUND 415 PM...
PENFIELD AND MEDIX RUN AROUND 430 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 112.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: LAMBERT
Special weather statement, Feb 6, 4:35 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EST WED FEB 6 2008

PAZ036-064-062215-
ADAMS-FRANKLIN-
435 PM EST WED FEB 6 2008

...STRONG THUNDERSTORMS WILL AFFECT ADAMS AND SOUTHERN FRANKLIN
COUNTIES THROUGH 515 PM EST...

AT 433 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
GREENCASTLE TO 13 MILES WEST OF HAGERSTOWN...MOVING NORTHEAST AT 65
MPH.

WIND GUSTS TO 50 MPH AND HAIL BETWEEN PEA...AND DIME SIZE ARE
POSSIBLE WITH THESE STORMS. OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THE THUNDERSTORMS.

THESE STORMS WILL BE NEAR MARION...WARRENTON...GREENCASTLE AROUND 440
PM...MONT ALTO AROUND 445 PM...WAYNESBORO...ROUZERVILLE AROUND 450
PM...BENDERSVILLE...FAIRFIELD...CASHTOWN AND CARROLL VALLEY AROUND
455 PM...GETTYSBURG AND BENDERSVILLE AROUND 505 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 10.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...STATE ROAD 94.

FORECASTER: LAMBERT
Special weather statement, Feb 6, 4:40 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 PM EST WED FEB 6 2008

PAZ006-010>012-037-041-062215-
CAMERON-ELK-NORTHERN CLINTON-NORTHERN LYCOMING-POTTER-TIOGA-
440 PM EST WED FEB 6 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON...
NORTHWESTERN LYCOMING...SOUTHEASTERN CAMERON...SOUTHEASTERN ELK...
SOUTHEASTERN POTTER AND SOUTHWESTERN TIOGA COUNTIES...

AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF ST. MARYS...MOVING
NORTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DRIFTWOOD...CAMERON AROUND 445 PM...STEVENSON
DAM...KETTLE CREEK STATE PARK AROUND 450 PM...TAMARACK AROUND 455
PM...CROSS FORK AROUND 500 PM...OLE BULL STATE PARK AROUND 505 PM AND
LEETONIA AROUND 515 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.

FORECASTER: MARTIN
Special weather statement, Feb 6, 5:08 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 PM EST WED FEB 6 2008

PAZ057-059-064>066-062300-
ADAMS-DAUPHIN-LANCASTER-LEBANON-YORK-
508 PM EST WED FEB 6 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...NORTHERN
LANCASTER...NORTHERN YORK...SOUTHEASTERN DAUPHIN AND SOUTHEASTERN
LEBANON COUNTIES THROUGH 6 PM EDT...

AT 502 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF GETTYSBURG...MOVING RAPIDLY TO
THE EAST NORTHEAST AT 70 MPH.

WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
ALSO...EXPECT OCCASIONAL...DANGEROUS LIGHTNING FROM THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LEWISBERRY...DOVER...WEIGELSTOWN AROUND 515
PM...YORK HAVEN...MANCHESTER...GOLDSBORO...EMIGSVILLE AROUND 520
PM...ELIZABETHTOWN...BAINBRIDGE AND MAYTOWN AROUND 525 PM...EPHRATA
AND KLEINFELTERSVILLE AROUND 545 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 255 AND 294...I-83 BETWEEN
MILE MARKERS 22 AND 34.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 15...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 501.

FORECASTER: LAMBERT
Special weather statement, Feb 6, 6:30 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EST WED FEB 6 2008

PAZ025-026-033-034-070030-
BEDFORD-BLAIR-HUNTINGDON-SOMERSET-
630 PM EST WED FEB 6 2008

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...SOMERSET...SOUTHERN
BLAIR AND WEST CENTRAL HUNTINGDON COUNTIES THROUGH 730 PM EST...

AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
SOMERSET TO 14 MILES EAST OF KINGWOOD TO 14 MILES SOUTH OF
KINGWOOD...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND HAIL BETWEEN PEA SIZE AND DIME SIZE ARE
POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. ALSO EXPECT OCCASIONAL...
DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR ROCKWOOD...CASSELMAN AROUND 635 PM...
SOMERSET...MOUNT DAVIS AROUND 640 PM...STOYSTOWN...ACOSTA...
SALISBURY...GARRETT AROUND 645 PM...HOOVERSVILLE AND SHANKSVILLE
AROUND 650 PM....CENTRAL CITY AND HYNDMAN AROUND 700 PM...
BEDFORD...OSTERBURG AND CLAYSBURG AROUND 720 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 107 AND 160...I-99 BETWEEN
MILE MARKERS 0 AND 20.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lycoming

When
February 6, 6:43 PM EST
Where
Lycoming County, 1.25 mi WSW of Hughesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.220, -76.750

Trained spotter reported nickel sized hail just east of Pennsdale in Wolf Township just southwest of Hughesville. Dime sized hail also reported at the Lycoming Mall near Muncy by the public.

Hail, Sullivan

When
February 6, 6:56 PM EST
Where
Sullivan County, 0.52 mi E of Sonestown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.350, -76.560

Sullivan County emergency management reported nickel to quarter size hail covering the ground for 1 hour at Sonestown.

Thunderstorm Wind, Clearfield

When
February 6, 7:35 PM EST
Where
Clearfield County, Mahaffey Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.880, -78.730

The Clearfield County 911 center reported several large limbs down in Mahaffey.

Thunderstorm Wind, York

When
February 6, 9:57 PM EST
Where
York County, 1.26 mi WNW of Strinestown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.090, -76.790

The York county 911 center reported trees down on power pole in Newberry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68493, 68494, 68495, 68496.